I am taking antibiotics and have diarrhea. What causes this, and is there a way to make the effects less troublesome?
Certain antibiotics (clindamycin, ampicillin, cephalosporins) can cause diarrhea. Antibiotics can alter the balance of bacteria normally found in the intestines, allowing certain types like C.difficile to flourish. As a result, the colon might become inflamed.
Antibiotic-associated diarrhea can begin four to 10 days after taking the antibiotic. Discuss this side effect with your doctor. You might need a change in your prescription.
Should I always take anti-diarrheal medicines when I have diarrhea?
Most cases of diarrhea are caused by a viral or bacterial infection in the gastrointestinal tract. Diarrhea is a symptom of this infection. Your body flushes out the infection by passing loose, watery stool. As your body quickly loses water, you can become dehydrated. The primary goal of treatment is to replace vital fluids and salts. Diarrhea often clears on its own, but you can help the process by following these guidelines:
- Anti-diarrheal medicines can prevent flushing of the organism and the infection could last longer. Follow package directions carefully. Do not use anti-diarrheal medicines for more than two days. Consult your doctor if diarrhea persists or if blood appears.
- Guard against dehydration by drinking at least six, 8-ounce glasses of fluids per day. Choose pulp-less fruit juices, broths or sodas (without caffeine), chicken broth (without fat), and tea.
- After diarrhea improves, eat bulking foods such as bananas, white rice, and toast.
© 1995-2012 The Cleveland Clinic Foundation. All rights reserved.
Can't find the health information you’re looking for?
This information is provided by the Cleveland Clinic and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition. This document was last reviewed on: 3/14/2012...#9674